Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Took norvelo 1.5mg after periods. Started spotting and frequent urination. Could I be pregnant?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Hi I took norvelo 1.5mg on Sunday 30th September. My previous period began 23rd September and ended the Thursday 27th September. On the 6th October I had a brownish sometimes red bleed that stopped the following Friday. However since last Tuesday I am having a brown discharge again like spotting. I've been to a doc last wk and he told me everything is normal he told me I couldn't be pregnant because of the time frame I took the pill and it wasn't my fertile period. I am so worried I might be though. I've never taking anything like this before and am so scared with what's going on. Should I Expect my next period due next week again or what happens. I've had tender breasts since the bleed on the 6th oct. I dunno what to expect. Can you give me some advice please?? Are these pregnancy symptoms? I'm so worried. Sometimes I get some cramps and I'm urinating frequently.
Posted Sun, 11 Nov 2012 in Early Pregnancy Signs and Symptoms
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Hello there.

Thanks for writing to us.
Its not like that you cannot conceive if you are not in your fertile period. Endometrium starts regenerating from the 2nd day of menses, so chances of conceiving are there whenever you have unprotected intercourse.
Norlevo is levonorgestrel containing tablet. Its efficacy in preventing an unwanted pregnancy depends on how soon you take it after unprotected intercourse. It has to be taken within 72 hours of unprotected intercourse. The more you delay the higher are the chances of pregnancy. You have not mentioned how soon you took the pill after your unprotected sex. If within 72hours, then you need not worry about pregnancy.
Side effects like spotting, unexpected vaginal bleeding are common after levonorgestrel intake(Norlevo). Also the next period can occur early or get delayed after its use.
Symptoms of tender breasts, cramps in abdomen can occur with Norlevo use also. More over anxiety about getting pregnant , might have made you perceive these symptoms. So do not think much. As what was in your hand, you did.
Your periods are due on 23rd october if you do not have history of delayed periods. If you want to confirm that these symptoms are not due to pregnancy , then you can get a blood beta hcG test done. Its bit expensive but the only way to confirm pregnancy at the earliest though it might have false negative rates too.
The other way is you relax and just wait for your periods. If you do not get your periods, you can confirm if you are pregnant by home urine tests. At this stage there is no way to prevent pregnancy from happening. The only way you had was taking an emergency contraception which you already took.

I hope I have answered your query.
You are welcome for further queries.

take care
Above answer was peer-reviewed by
Follow-up: Took norvelo 1.5mg after periods. Started spotting and frequent urination. Could I be pregnant? 18 minutes later
Hi doctor I took the norvelo tablet 5 hours after the incident. I just so worried about the stopping and starting of discharge and is this normal
Answered by Dr. Asra Ishtiaq Ahmed 35 minutes later
Hello there.

Thanks for writing back.

The time period you have mentioned is correct to avoid pregnancy. So do not worry much about it. You had only that option to avoid pregnancy and you have taken it in the right way.
I understand that unexpected vaginal discharge and bleeding leads to distress.
But might be due to the hormonal tablet you took. Its a very common side effect.
The other possibility can be genital infections and trauma during intercourse.
Bleeding or blood stained discharge can occur following trauma to genital tissue during intercourse. Small cuts (abrasions) can occur causing oozing and blood stained discharge.
Also genital infections can lead to foul smelling discharge and abdominal cramps. It can also alter menstrual cycles. So it can be that you had a previous genital infection or acquired the infection recently.
Cervical erosions and polyps can also lead to bleeding on contact and off on bleeding.
To rule out the possibility of these causes, you have to XXXXXXX a gynecologist for an XXXXXXX (local) examination.
If your local examination is normal, you need not worry. You have taken a hormonal tablet in this cycle. Wait for this cycle. If your bleeding changes persists for subsequent cycles also, then you need a complete evaluation with battery of tests.For now, its not required if your XXXXXXX examination is normal as its only when bleeding problems persists for 3 or more cycles , evaluation with tests(ultrasound, Pap's) becomes necessary.

Wishing you a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Took norvelo 1.5mg after periods. Started spotting and frequent urination. Could I be pregnant? 7 days later
Hi doctor. My brown spotting turned into a red bleed last Sunday evening however it wasn't as heavy as my usual period it was a scanty flow but was general bright red and turned now into a brown bleed. My breast tenderness has gone however I am experiencing a dull ache on either side from time to time I'm now extremely paranoid about an etopic pregnancy. Surely I can't be pregnant from all the bleeding the last few weeks. My bleeding is now slowing down. Can you give me some advice please. I'm still urinating quiet frequently and have been having a few panic attacks over this whole incident. I've still not taking a pregnancy test :(
Answered by Dr. Asra Ishtiaq Ahmed 34 minutes later
Hello there.

Thanks for writing back.

Any case of abnormal or irregular bleeding should be ruled out for pregnancy.

The possibility of your brown spotting on 6th october could have been due to norvelo tablet intake. The bleeding which has started now is your normal period which was due on the 23rd october.
But this a normal possibility. Anything normal should be assumed when the abnormal is ruled out.
Also no drug is 100 % effective in avoiding pregnancy.

Ectopic pregnancy does present with spotting brownish discharge but for you to conceive so fast after an intercourse on 30th september and become sypmtomatic for ectpoic pregnancy is unlikely. If you did not have any unprotected act before 30th and after 30th september, pregnancy is rare. Besides you took an emergency contraception too. But the use of emergency contraception does increase the chances of ectopic as the uterus becomes unfavourable for pregnancy predisposing fertilized egg to remain in the fallopian tube.

Instead of taking so much anxiety, you just do a home urine pregnancy test. It should be negative. In the rarest of the rare possibility if its positive then you need to take up an ultrasound to rule out abnormal bleeding which can be due to silent miscarriage or an ectopic. But these possibilities are only if you turn positive.

Hope you have not kept me unaware about any facts related to your contacts and medicine use.
Take care.
Above answer was peer-reviewed by
Follow-up: Took norvelo 1.5mg after periods. Started spotting and frequent urination. Could I be pregnant? 14 minutes later
Thank you. No I that was the only case on the 30th September I took norvelo as more of a precaution due to condom failure. Also may I ask with that brown spotting I had tissue like clots come out that has since stopped and also since Sunday I had menstrual cramps like I would have any normal period. I plan to take a pregnancy test this weekend. Thanks for your help
Answered by Dr. Asra Ishtiaq Ahmed 12 minutes later
Hello again.

Clotting can be seen when the bleeding is heavy.

I hope you would be taking the test before assuming it to be normal bleeding.
Also an ultrasound if your bleeding continues or remains irregular.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor